Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 147, NWS Milwaukee, WI

July 14, 2024Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 14, 2024, 7:31 PM CDT for Lafayette County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2024, 7:31 PM CDT (00:31 UTC)
Expired
Jul 14, 2024, 8:15 PM CDT
In force
44 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 5:55 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3951 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3951 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.7
Supercell composite
10.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:02 PM CDT, 3 hours 29 minutes earlier. Its key messages:

  • Storms are expected to develop this afternoon across southwestern Wisconsin and move east throughout the evening. Damaging winds, large hail, and torrential downpours are possible.
  • Hot and humid conditions continue this afternoon. A heat advisory remains in effect this afternoon across southeastern Wisconsin until 7pm.
  • Storms develop again Monday afternoon and persist into the evening. Damaging winds and torrential downpours once again expected.
  • Heat indices will approach 100F again on Monday.
  • Drier, quieter weather conditions return behind a departing cold front by mid week.
Area forecast discussion, Jul 14, 4:02 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
402 PM CDT Sun Jul 14 2024

.KEY MESSAGES...

- Storms are expected to develop this afternoon across
  southwestern Wisconsin and move east throughout the evening.
  Damaging winds, large hail, and torrential downpours are
  possible.

- Hot and humid conditions continue this afternoon. A heat
  advisory remains in effect this afternoon across southeastern
  Wisconsin until 7pm.

- Storms develop again Monday afternoon and persist into the
  evening. Damaging winds and torrential downpours once again
  expected.

- Heat indices will approach 100F again on Monday.

- Drier, quieter weather conditions return behind a departing
  cold front by mid week.

&&

.SHORT TERM...
Issued 400 PM CDT Sun Jul 14 2024

Tonight through Monday night:

The threat of storms this afternoon and evening remain the
primary focus. An MCV moving across northeastern Iowa with
associated upper level shortwave troughing this afternoon will
traverse into southwestern Wisconsin in the next few hours.
Mostly clear skies across southern Wisconsin throughout the day
combined with moist southerly flow out ahead of this feature has
allowed the environment to largely recover from the convection
this morning. Surface based CAPE values in excess of 3000 J/kg
combined with steep low and mid level lapse rates (7 C/km and
8C/km, respectively) and marginal 0-6km shear (25-30KT) will
allow for strong to severe convection to fire across the
southern part of the state.

Initial development will likely be more discrete in nature,
which will lead to the greatest potential for large hail before
storm mode transitions to a more linear feature where damaging
winds and torrential rain will be the primary threats as DCAPE
values near 1000 J/kg and PWATs 1.8-2in of will exist across the
region. The most recent runs of the HRRR take the development
mainly along and south of I-94 which is where the largest
cumulus field currently exists. Given the low level jet set up
across this region as well as the strongest WAA, thinking that
the HRRR may be the best representation of the development
expected this evening. However, storms are possible north of
I-94 given the unstable atmosphere over the state and the
current trajectory of the MCV appearing to have a mostly
eastward component.

After convection passes overnight, clearing skies, abundant
moisture, and warm air over the state, patchy fog will likely
develop before dissipating Monday morning. Heat will remains on
Monday as southerly flow continues to usher WAA and moisture
into southern Wisconsin. Heat indices will approach 100F again,
with areas along the Wisconsin/Illinois border most likely to
see the highest values.

Convection returns Monday afternoon as another MCS feature looks
to move through the region. This system will be accompanied by a
very similar atmosphere to today, although with better 0-6km
shear which would help support stronger updrafts as compared to
today. Damaging winds and torrential rain remain the primary
threats, similar to today. Current CAMs also show a very
similar trajectory to today for this event, although discrepancy
among them leads to uncertainty to the ultimate development of
the system which should become clearer overnight and into
Monday.

Falkinham

&&

.LONG TERM...
Issued 400 PM CDT Sun Jul 14 2024

Tuesday through Sunday:

The rest of the week looks much more quiet than today and
Monday. Upper level ridging across the west and surface high
pressure will build into southern Wisconsin, bringing an end to
our heat and storms. However, a stout upper trough will pivot
through the region on Wednesday which may give us another shot
at some showers and storms, but given plenty of warm, dry air
aloft not thinking that southern Wisconsin will really see much
in the way of precipitation.

Falkinham

&&

.AVIATION...
Issued 400 PM CDT Sun Jul 14 2024

Thunderstorms are expected at all sites this evening, some of
which may be strong to severe. Gusty winds and heavy rain are
the primary threat, although hail may be possible, especially
further west. Still thinking 22-02Z timing for MSN/JVL and
00-04Z timing for MKE/UES/ENW although there has been a trend
towards later convective initiation in recent model runs (pushed
back about 2 hours). Given that there isn't much convection
yet, we may be in store for later convective initiation. Storms
appear to stay generally along and south of I-94, but some
development is possible at SBM, perhaps towards the later parts
of the 00-04Z timeframe.

Clearer skies overnight accompanied by expected rainfall and
warm temperatures should lead to patchy fog development
overnight. Currently thinking generally MVFR conditions across
the sites, although areas that get more clearing/more rainfall
may be at risk for IFR visibilities through about 8-9am.

Falkinham

&&

.MARINE...
Issued 400 PM CDT Sun Jul 14 2024

Winds have shifted to the southwest in response to low pressure
of 29.5 inches over western Ontario. This low will move
northeastward tonight into Monday. Widely scattered storms are
expected over northern portions of Lake Michigan this evening,
with a larger area of showers and storms moving over the southern
half of the lake this evening into the early overnight hours
tonight. Some storms could be severe with gusty winds and large
hail.

A cold front will push southward through Lake Michigan overnight
Monday into early Tuesday morning, shifting winds to
northwesterly. Another round of strong to severe storms is
expected with the passage of the front. Breezy conditions linger
into Tuesday evening before high pressure becomes established.

High pressure moves over the region during the middle to latter
portions of this week, this will result in northerly winds and
quiet weather conditions.

Gagan

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ066-WIZ069-WIZ070-WIZ071-WIZ072 until 7 PM
     Sunday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 14, 6:24 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
624 PM CDT Sun Jul 14 2024

WIZ046-047-051-052-056>060-062>072-152330-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
624 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin,south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A Severe Thunderstorm Watch has been issued for Columbia, Dane,
Dodge, Green, Iowa, Jefferson, Kenosha, Lafayette, Milwaukee,
Racine, Rock, Sauk, Walworth, and Waukesha Counties until 1 AM.
Reports of severe weather would be appreciated.

Heat indices approaching 100 degrees are still expected across
southeastern Wisconsin this afternoon.

Showers and storms are expected this afternoon and evening. A few
storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Additional showers and storms are expected Monday afternoon and
evening, with additional strong to severe storms possible.

Heat indices will approach 100 degrees again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-152330-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
624 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A Severe Thunderstorm Watch has been issued for the nearshore
zones from North Point Light to Wind Point WI and Wind Point WI
to Winthrop Harbor IL until 1 AM.

Showers and storms are expected this afternoon and evening. A few
storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Additional showers and storms are expected Monday afternoon and
evening, with additional strong to severe storms possible.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-152330-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
624 PM CDT Sun Jul 14 2024

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Showers and storms are expected this afternoon and evening. A few
storms could be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Additional showers and storms are expected Monday afternoon and
evening, with additional strong to severe storms possible.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 14, 6:49 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
649 PM CDT Sun Jul 14 2024

WIZ063-150015-
Dane WI-
649 PM CDT Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DANE COUNTY THROUGH
715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mazomanie, or near Sauk City, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Western Madison, Middleton, Waunakee, Sauk City, Cross Plains,
Mazomanie, Shorewood Hills, Black Earth, Dane, and Marxville.

This includes the following highways...
 Interstate 39/90/94 between mile markers 124 and 125.
 U.S. Highway 12 between mile markers 249 and 254, and between mile
markers 256 and 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Wisconsin.

&&

LAT...LON 4324 8980 4324 8977 4325 8975 4326 8974
      4328 8971 4329 8971 4329 8937 4304 8946
      4314 8984 4319 8984
TIME...MOT...LOC 2349Z 279DEG 26KT 4320 8977

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DDV
Local storm report, Jul 14, 7:25 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
725 PM CDT Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Hail             4 NE Cross Plains       43.17N 89.62W
07/14/2024  M1.50 Inch       Dane               WI   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:07 PM CDTAreal Flood AdvisoryMKXIowa, Lafayette4 hr
Jul 14, 7:10 PM CDTSevere Thunderstorm WarningMKXDane35 min
Jul 14, 7:43 PM CDTAreal Flood AdvisoryMKXDane3 hr
Jul 14, 7:47 PM CDTSpecial Weather StatementMKXDane43 min
Jul 14, 7:55 PM CDTFlash Flood WarningMKXDane3 hr
Jul 14, 7:56 PM CDTSpecial Weather StatementMKXGreen34 min
Jul 14, 8:05 PM CDTSevere Thunderstorm WarningMKXGreen40 min
Jul 14, 8:13 PM CDTSpecial Weather StatementMKXRock47 min
Jul 14, 8:20 PM CDTAreal Flood AdvisoryMKXDane3 hr
Jul 14, 8:30 PM CDTSpecial Weather StatementMKXRock45 min
Jul 14, 8:41 PM CDTSevere Thunderstorm WarningMKXRock, Walworth34 min
Jul 14, 8:49 PM CDTSevere Thunderstorm WarningMKXRock, Walworth41 min
Jul 14, 8:58 PM CDTAreal Flood AdvisoryMKXGreen, Rock, Walworth3 hr
Jul 14, 9:04 PM CDTSpecial Weather StatementMKXWalworth41 min
Jul 14, 9:13 PM CDTSevere Thunderstorm WarningMKXJefferson, Waukesha33 min
Jul 14, 9:22 PM CDTSevere Thunderstorm WarningMKXRacine, Walworth23 min
Jul 14, 10:30 PM CDTSpecial Marine WarningMKX90 min
Jul 14, 10:32 PM CDTSpecial Weather StatementMKXRacine28 min
Jul 14, 10:38 PM CDTSpecial Weather StatementMKXKenosha37 min
Jul 15, 8:57 AM CDTRiver Flood WarningMKXGreen, Rock5 days
Jul 15, 9:09 AM CDTRiver Flood WarningMKXJefferson, Rock21 days
Jul 15, 5:37 PM CDTSpecial Weather StatementMKXLafayette38 min
Jul 15, 5:49 PM CDTSevere Thunderstorm WarningMKXLafayette41 min
Jul 15, 6:11 PM CDTSevere Thunderstorm Warning Destructive damage threatMKXLafayette79 min
Jul 15, 6:28 PM CDTTornado WarningMKXLafayette32 min
Jul 15, 6:38 PM CDTSevere Thunderstorm WarningMKXGreen52 min
Jul 15, 6:48 PM CDTFlash Flood WarningMKXLafayette3 hr
Jul 15, 6:51 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXGreen69 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.